Treatments - Retinoids

From Pcwiki

(Difference between revisions)
Jump to: navigation, search
Line 4: Line 4:
[[Category:Treatments - Rx]]
[[Category:Treatments - Rx]]
-
==A PCers Experience with Soriatane==
+
==A PCers Experience with Soriatane, a type of Retinoid==
'''K16''' patient: "I will give you a brief history of my use of Soriatane and then will talk about whether or not I think it is affective.<br><br>
'''K16''' patient: "I will give you a brief history of my use of Soriatane and then will talk about whether or not I think it is affective.<br><br>
I have the K6a mutation of PC, with very minor fingernail involvement. I started using Soriatane when I was 13 years old when I was believed to have Palmer Planter Karitosis of Vorner. The doctor began by prescribing me 25mg. I started seeing progress in my callouses retreating. My skin started peeling on my hands, feet, and face. My lips also became very dry and I would always have to carry around chap stick. With this skin peeling on my face, lips, and hands, I became very self conscious. I felt like I had to go the bathroom all the time during school hours to check to see if my face was peeling or not, if it looked too bad, I would have to put cream on it that would make my face look less peely. When I started taking Soriatane at 25 mg I noticed a variation in my moods. I began feeling more depressed, and not as conscious to things happening around me. Whether this is specifically because of the Soriatane or my situation in school is up for debate. However, I found that I became more depressed right after starting Soriatane.<Br><br>
I have the K6a mutation of PC, with very minor fingernail involvement. I started using Soriatane when I was 13 years old when I was believed to have Palmer Planter Karitosis of Vorner. The doctor began by prescribing me 25mg. I started seeing progress in my callouses retreating. My skin started peeling on my hands, feet, and face. My lips also became very dry and I would always have to carry around chap stick. With this skin peeling on my face, lips, and hands, I became very self conscious. I felt like I had to go the bathroom all the time during school hours to check to see if my face was peeling or not, if it looked too bad, I would have to put cream on it that would make my face look less peely. When I started taking Soriatane at 25 mg I noticed a variation in my moods. I began feeling more depressed, and not as conscious to things happening around me. Whether this is specifically because of the Soriatane or my situation in school is up for debate. However, I found that I became more depressed right after starting Soriatane.<Br><br>

Revision as of 22:00, 1 July 2011

Article on Retinoids by Dr. Hansen

This is an excellent article by C. David Hansen, MD written for PC Project on retinoids.Retinoid Article & List of Retinoids

A PCers Experience with Soriatane, a type of Retinoid

K16 patient: "I will give you a brief history of my use of Soriatane and then will talk about whether or not I think it is affective.

I have the K6a mutation of PC, with very minor fingernail involvement. I started using Soriatane when I was 13 years old when I was believed to have Palmer Planter Karitosis of Vorner. The doctor began by prescribing me 25mg. I started seeing progress in my callouses retreating. My skin started peeling on my hands, feet, and face. My lips also became very dry and I would always have to carry around chap stick. With this skin peeling on my face, lips, and hands, I became very self conscious. I felt like I had to go the bathroom all the time during school hours to check to see if my face was peeling or not, if it looked too bad, I would have to put cream on it that would make my face look less peely. When I started taking Soriatane at 25 mg I noticed a variation in my moods. I began feeling more depressed, and not as conscious to things happening around me. Whether this is specifically because of the Soriatane or my situation in school is up for debate. However, I found that I became more depressed right after starting Soriatane.

After after several follow up appointments with my doctor, my doctor suggested when I was 14 that since this "seems to be helping the callouses reside, I would like to put you on a higher dose of Soriatane". At that point, I felt like Soriatane was helping and that it wouldn't hurt to keep trying to keep my callouses down. I liked that I was able to not have to cut my feet as much, since most of my skin would peel off during the night into my bed sheets. I did not like that my hands kept peeling along with my face and lips, but I was willing to continue if it helped my feet. Another downside was having the blood work every month. I also did not like the feelings that I had at that point. I had very depressed feelings that I did not have before, but in hindsight, perhaps did not want to believe that the medication could be making me feel that way because I felt like it was helping me in another important part of my life that gives me problems.

I was on 50 mg of Soriatane for about 5 years until I was 18, when the doctor upped my dose again to 75mg, and I stayed on 75mg until I the end of August 2008. When I attempted to stop or forgot to take my medication for 1 or 2 days, I would notice a big difference in my skin callouses for the following week. This is in part why I thought it was important for me take my medication every day. While I am so fortunate for my blood work never showing any signs of the serious physical conditions that could have developed from taking Soriatane, I did go through dramatic physiological changes that I was not able to measure at the time, in part due to my long duration of use. I continued through these dramatic physiological changes and continued to take the medication for so long because of a belief I had, "If I take this I will get better...My feet don't hurt as much...etc.". I used positive self reinforcement to convince myself that what I was doing was good for myself.

When I found PC project and received confirmation that I had PC, within a year I decided to stop Soriatane, from 75mg to zero. In part, I realized that the entire time I was taking Soriatane with no aim, no purpose. It wasn't until I went off Soriatane that I found none of the things I believed about my feet needing to look better really mattered. At the end of the day, I still have PC! What is important is that I take care of both my physiological needs and physical needs, Soriatane did not offer me both. Soriatane made my feet and hands look better, but it left me feeling bad and depressed.

Because of PC project, I feel like I am now able to care for my feet without needing Soriatane. Of course I have to trim my feet once a week because my feet and hand skin grows now at an ASTOUNDING RATE compared to when I was on Soriatane, but I honestly felt a sense of release from the medication the first week I stopped taking it. I felt more lively and vibrant. Although Soriatane is still in my body today, since it stores itself inside fat cells in the body which can stick around for about 2 years after you stop taking the medication, I am a few months away from being totally Soriatane free.

I have made the transition to investing the money that I use to spend on Soriatane prescriptions, now to insoles, shoes, socks, and trimmers. I believe what I have and use now works better with less pain than when I was on Soriatane."

Other Retinoid Information

PC Project is participating with a group of physicians in Austria to study the use of retinoids with PC. If you have used any of the retinoids, please contact us for a copy of the survey so that you can report your individual experience.

Retinoids have been effective for acne and may help for cysts. There is a great deal of information available on side effects, etc. Information from Acne.Org

Personal tools